MAUDE Adverse Event Report: SYNTHES GMBH 1.1MM DRILL BIT/STRYKER J-LTCH WITH 12MM STOP/44.5MM; DRILL, SURGICAL, ENT (ELECTRIC OR PNEUMATIC) INCLUDING HANDPIECE

SYNTHES GMBH 1.1MM DRILL BIT/STRYKER J-LTCH WITH 12MM STOP/44.5MM; DRILL, SURGICAL, ENT (ELECTRIC OR PNEUMATIC) INCLUDING HANDPIECE
Model Number 317.22
Medical Device Problem Codes Break (1069); Entrapment of Device (1212)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 01/12/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Depuy synthese is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthese has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthese or its employees that the report constitutes an admission that the device, depuy synthese, or its employees caused or contributed to the potential event described in this report.This report is for an unk - drill bits: trauma lot.Part and lot numbers are unknown; udi number is unknown.Complainant part is expected to be returned for manufacturer review/investigation but has yet to be received.Without a lot number the device history records review could not be completed.Product was not returned.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthese reports an event in canada as follows: it was reported on (b)(6) 2023, that the dr.Was drilling into the left mandible when the drill bit broke off and the dr.Was unable to retrieve the synthese drill bit 1.1mm from the epen set.A piece remains in the patient's mandible.This report is for one (1) unk - drill bits: trauma.This is report 1 of 1 for complaint (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.Part # 317.22.Synthes lot # u255398.Supplier lot # u255398.Release to warehouse date # 20 nov 2017.Supplier # (b)(4).No ncrs were generated during production.The product was returned to depuy synthes for evaluation.The depuy synthes team conducted a visual inspection of the returned device.Visual analysis of the returned sample revealed that the tip of the 1.1 db/stryker j-ltch 12 stop/44.5 has broken off, fragment was not returned for evaluation and no evidence of the device being embedded to patient was provided.Additionally, the cutting flutes of the reported device were found with signs of wear and dullness, consistent with normal and repetitive use over a long period of time.A dimensional inspection for the 1.1 db/stryker j-ltch 12 stop/44.5 was unable to be performed due to post manufacturing damage.The observed breakage of the device was consistent with a random component failure that may have been caused by exposure to unintended loading forces on the drill tip when drilling.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.The overall complaint was confirmed as the observed condition of the 1.1 db / stryker j-ltch 12 stop/44.5 would contribute to the complained device issue.There is no indication that a design or manufacturing issue has caused the complaint condition and hence the root cause cannot be determined.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.If information is obtained that was not available for this medwatch, a follow-up medwatch will be filed as appropriate.D2: common device name and procode updated.

Brand Name
1.1MM DRILL BIT/STRYKER J-LTCH WITH 12MM STOP/44.5MM
Common Device Name
DRILL, SURGICAL, ENT (ELECTRIC OR PNEUMATIC) INCLUDING HANDPIECE
Manufacturer (Section D)
SYNTHES GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
Manufacturer Contact
kate karberg
1302 wright lane east
west chester, PA 19380
3035526892
MDR Report Key16685581
Report Number8030965-2023-04195
Device Sequence Number16627211
Product Code ERL
UDI-Device Identifier10887587038360
UDI-Public(01)10887587038360
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K043310
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number317.22
Device Catalogue Number317.22
Device Lot NumberU255398
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/20/2023
Supplement Date Received by Manufacturer06/15/2023
Initial Report FDA Received Date04/05/2023
Supplement Report FDA Received Date06/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/20/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown